Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 33, NWS Tucson, AZ

July 25, 2019Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2019, 6:56 PM MST for Pima County, Pinal County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2019, 6:56 PM MST (01:56 UTC)
Expired
Jul 25, 2019, 7:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 101 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS55 KTWC 260156
SVRTWC
AZC019-021-260245-
/O.NEW.KTWC.SV.W.0033.190726T0156Z-190726T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
656 PM MST Thu Jul 25 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 745 PM MST.

* At 655 PM MST, a severe thunderstorm was located 10 miles north of 
  Santa Rosa, or 25 to 30 miles southwest of Casa Grande, moving 
  northwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail along with heavy 
           rain.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Santa Rosa, Anegam, North Komelik, Kohatk, Palo Verde Stand,
  Ventana, Ak Chin, San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 11234 3251 11221 3259 11220 3268 11204
      3243 11176 3213 11195 3245 11244
TIME...MOT...LOC 0155Z 127DEG 11KT 3247 11200 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
1 follow-up statement
931 
WWUS55 KTWC 260238
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
738 PM MST Thu Jul 25 2019

AZC019-021-260247-
/O.EXP.KTWC.SV.W.0033.000000T0000Z-190726T0245Z/
Pima-Pinal-
738 PM MST Thu Jul 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES WILL EXPIRE AT 745 PM MST...
        
The storm which prompted the warning over northern portions of the 
Tohono O'Odham Nation north of Sells has weakened moved out of the 
area. Therefore, the warning will be allowed to expire.  However 
heavy rain is still possible with this thunderstorm.

LAT...LON 3251 11234 3251 11221 3259 11220 3268 11204
      3243 11176 3213 11195 3245 11244
TIME...MOT...LOC 0237Z 127DEG 11KT 3253 11210 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:28 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 25, 2:28 PM MST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Thu Jul 25 2019

.SYNOPSIS...Isolated showers and thunderstorms through the evening
hours today. Thereafter, a subtle shift in the weather pattern will
result in limited thunderstorm activity the Friday through the
weekend. However, an upswing in thunderstorms will return early next
week. High temperatures will trend upward through Saturday followed
by moderating temperatures early next week.

&&

.DISCUSSION...Isolated showers and thunderstorms were developing
mainly in the mountains of southeast Arizona early this afternoon. A
few have managed to track westward into the valleys, especially in
Cochise county. Still expecting further development of thunderstorms
this afternoon and continuing through the evening hours. Ample
moisture supported locally heavy rainfall. In fact, a rain gauge on
Mount Lemmon reported over one inch of rain in less than one hour.
In addition to the heavy downpour potential, wet microbursts will be
possible in the valleys again today. Thereafter, the upper high that
has been centered over the Four Corners region will shift south to a
position over east-central Arizona by tomorrow morning. Models
progged the upper high to become centered over the state this
weekend. This will result in somewhat limited thunderstorm activity
and hotter daytime temperatures. However, models showed the upper
high becoming reestablished over the Four Corners area early next
week. That said, there should be an upswing in thunderstorm activity
again early next week with high temperatures moderating a bit.

&&

.AVIATION...Valid through 27/00Z.
Isolated -TSRA/-SHRA continuing into the evening, mainly to the
south and west of KTUS. The bulk of -TSRA/-SHRA should end around
26/06Z. Expect FEW-SCT clouds 10k-14k ft MSL throughout the period
with a SCT-BKN deck at 25k ft MSL this afternoon and evening. Gusty
outflow winds occur near thunderstorms, otherwise, winds wly/nwly
this afternoon at 6-10 knots. After 26/06Z winds will be variable
less than 6 knots again. Thunderstorm and shower chances decrease
for Friday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated thunderstorms and showers continue into the
evening, mainly to the south and west of Tucson. White Mountains
will likely see scattered coverage. Thunderstorm and shower chances
decrease Friday afternoon and are expected to the south of Tucson,
Cochise County, and the White Mountains. This weekend into early
next week more moisture will be in place leading to isolated to
scattered thunderstorms from central Pima County eastward. Near
thunderstorms winds will be gusty and erratic. Otherwise, 20-foot
winds will be primarily terrain driven at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 25, 3:54 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST Thu Jul 25 2019

AZZ503-515-252345-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
354 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Arivaca, or 15 miles west of Tubac, moving northwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arivaca and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 11117 3153 11121 3153 11139 3162 11165
      3187 11141 3163 11117
TIME...MOT...LOC 2254Z 124DEG 14KT 3158 11131

Carpenter
Special weather statement, Jul 25, 4:20 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
420 PM MST Thu Jul 25 2019

AZZ503-504-515-260000-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
420 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM
MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles west of Green Valley. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of central Pima
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3183 11124 3174 11138 3185 11157 3201 11136
TIME...MOT...LOC 2320Z 141DEG 4KT 3183 11137

Carpenter
Special weather statement, Jul 25, 5:32 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
532 PM MST Thu Jul 25 2019

AZZ502-504-505-260130-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
532 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 630 PM MST...

At 530 PM MST, Doppler radar was tracking thunderstorms generating
strong outflow along a line extending from 6 miles southeast of Kaka
to 18 miles northeast of Santa Rosa to 8 miles southwest of Avra
Valley. Movement was north at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms. Visibilities may fall below 1 mile at times.

Locations impacted include...
Marana, Avra Valley, Picture Rocks, North Komelik, Kohatk, Ventana,
Jack Rabbit and Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 11221 3259 11220 3267 11181 3246 11114
      3226 11131 3239 11173 3240 11228 3251 11234
TIME...MOT...LOC 0030Z 165DEG 12KT 3246 11222 3244 11175 3234 11141

Meyer
Local storm report, Jul 25, 5:39 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST THU JUL 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HEAVY RAIN       21 WNW RIO RICO         31.56N 111.32W
07/25/2019  M0.50 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER GOT REPORT OF 0.5 INCHES OF
            RAIN FALLING 2 MILES SE OF ARIVACA WITH A 60
            MPH GUST RECORDED.

&&

MP
Local storm report, Jul 25, 5:40 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST THU JUL 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HEAVY RAIN       21 WNW RIO RICO         31.56N 111.32W
07/25/2019  M0.50 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER GOT REPORT OF 0.5 INCHES OF
            RAIN FALLING 2 MILES SE OF ARIVACA WITH A 60
            MPH GUST RECORDED.

&&
Special weather statement, Jul 25, 5:51 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
551 PM MST Thu Jul 25 2019

AZZ502-515-260130-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
551 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
630 PM MST...

At 550 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of San Miguel, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sells, Topawa, San Miguel, Vamori, Cowlic, Choulic, Coldfields,
Artesia, South Komelik and Itak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 11162 3157 11178 3167 11208 3196 11190
TIME...MOT...LOC 0050Z 115DEG 11KT 3171 11175

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:08 PM MSTAreal Flood AdvisoryTWCPima82 min
Jul 25, 5:32 PM MSTSpecial Weather StatementTWCPima58 min
Jul 25, 5:51 PM MSTSpecial Weather StatementTWCPima39 min
Jul 25, 6:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 25, 6:12 PM MSTSevere Thunderstorm WarningTWCPima, Pinal48 min
Jul 25, 6:30 PM MSTDust Storm AdvisoryTWCPinal74 min
Jul 25, 7:14 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 26, 1:49 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 26, 2:26 PM MSTSpecial Weather StatementTWCGreenlee49 min
Jul 26, 2:56 PM MSTSpecial Weather StatementTWCCochise49 min
Jul 26, 3:18 PM MSTSpecial Weather StatementTWCGraham27 min
Jul 26, 3:19 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal25 min
Jul 26, 4:18 PM MSTSpecial Weather StatementTWC27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.